Alert archive / Idaho / Wind Advisories in 2024

Wind Advisory 9, NWS Pocatello, ID

May 3, 2024Cassia County, Oneida County, Power County, Idaho

NWS Pocatello, ID issued this wind advisory at May 3, 2024, 12:44 PM MDT for Cassia County, Oneida County, Power County, Idaho. It took effect at May 4, 2024, 12:00 PM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 3, 2024, 12:44 PM MDT (18:44 UTC)
In effect from
May 4, 2024, 12:00 PM MDT
Expired
May 5, 2024, 3:04 AM MDT
In force
15 hr
Issued by
NWS Pocatello, ID

Counties Cassia County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2024-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2024-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WWUS75 KPIH 031844
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1244 PM MDT Fri May 3 2024

IDZ052>054-041500-
/O.CON.KPIH.FZ.W.0005.240504T0800Z-240504T1500Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River
Plain-
Including the cities of Rexburg, Shelley, Fort Hall, INL, Craters
of the Moon NM, Blackfoot, St. Anthony, American Falls, Mud Lake,
Pocatello, and Idaho Falls
1244 PM MDT Fri May 3 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Arco/Mud Lake Desert, Lower Snake River Plain, and Upper 
  Snake River Plain.

* WHEN...From 2 AM to 9 AM MDT Saturday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IDZ056-057-041500-
/O.NEW.KPIH.WI.Y.0009.240504T1800Z-240505T0500Z/
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Almo, Albion, Rockland, Holbrook, and
Malta
1244 PM MDT Fri May 3 2024

...WIND ADVISORY IN EFFECT FROM NOON TO 11 PM MDT SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Raft River Region and Southern Hills/Albion Mountains.

* WHEN...From noon to 11 PM MDT Saturday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IDZ051-055-041500-
/O.CON.KPIH.FR.Y.0002.240504T0800Z-240504T1500Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Oakley, Heyburn, Carey, Richfield,
Rupert, Shoshone, and Burley
1244 PM MDT Fri May 3 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Eastern Magic Valley and Shoshone/Lava Beds.

* WHEN...From 2 AM to 9 AM MDT Saturday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit weather.gov/pocatello for more information.

GK
4 follow-up statements
941 
WWUS75 KPIH 040949
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
349 AM MDT Sat May 4 2024

IDZ052>054-041500-
/O.CON.KPIH.FZ.W.0005.000000T0000Z-240504T1500Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River
Plain-
Including the cities of St. Anthony, Shelley, Blackfoot, Craters
of the Moon NM, American Falls, Mud Lake, INL, Fort Hall,
Pocatello, Rexburg, and Idaho Falls
349 AM MDT Sat May 4 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...Arco/Mud Lake Desert, Lower Snake River Plain, and Upper 
  Snake River Plain.

* WHEN...Until 9 AM this morning.

* IMPACTS...Frost and freeze conditions could kill crops and other 
  sensitive vegetation, and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protect tender plants from the cold.

&&

$$

IDZ056-057-041500-
/O.EXT.KPIH.WI.Y.0009.240504T1800Z-240505T1000Z/
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Rockland, Malta, Almo, Albion, and
Holbrook
349 AM MDT Sat May 4 2024

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 4 AM SUNDAY...

* WHAT...South winds 25 to 35 MPH with gusts up to 55 MPH expected.

* WHERE...Raft River Region and Southern Hills/Albion Mountains.

* WHEN...From noon today to 4 AM Sunday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects before the winds increase.

&&

$$

IDZ051-055-041500-
/O.CON.KPIH.FR.Y.0002.000000T0000Z-240504T1500Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Burley, Heyburn, Carey, Oakley, Rupert,
Richfield, and Shoshone
349 AM MDT Sat May 4 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Eastern Magic Valley and Shoshone/Lava Beds.

* WHEN...Until 9 AM this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protect tender plants from the cold.

&&

$$

Visit weather.gov/pocatello for more information.

KSmith
165 
WWUS75 KPIH 041455
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
855 AM MDT Sat May 4 2024

IDZ052>054-041600-
/O.EXP.KPIH.FZ.W.0005.000000T0000Z-240504T1500Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River
Plain-
Including the cities of Mud Lake, Fort Hall, INL, Rexburg, St.
Anthony, Blackfoot, Idaho Falls, Pocatello, American Falls,
Craters of the Moon NM, and Shelley
855 AM MDT Sat May 4 2024

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

$$

IDZ051-055-041600-
/O.EXP.KPIH.FR.Y.0002.000000T0000Z-240504T1500Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Richfield, Rupert, Burley, Oakley,
Heyburn, Shoshone, and Carey
855 AM MDT Sat May 4 2024

...FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

$$

IDZ056-057-051000-
/O.CON.KPIH.WI.Y.0009.240504T1800Z-240505T1000Z/
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Holbrook, Malta, Albion, Almo, and
Rockland
855 AM MDT Sat May 4 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 AM MDT 
SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Raft River Region and Southern Hills/Albion Mountains.

* WHEN...From noon today to 4 AM MDT Sunday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Visit weather.gov/pocatello for more information.

GK
012 
WWUS75 KPIH 041933
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
133 PM MDT Sat May 4 2024

IDZ056-057-051000-
/O.CON.KPIH.WI.Y.0009.000000T0000Z-240505T1000Z/
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Holbrook, Malta, Albion, Almo, and
Rockland
133 PM MDT Sat May 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MDT SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Raft River Region and Southern Hills/Albion Mountains.

* WHEN...Until 4 AM MDT Sunday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Visit weather.gov/pocatello for more information.

GK
013 
WWUS75 KPIH 050904
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
304 AM MDT Sun May 5 2024

IDZ056-057-051015-
/O.CAN.KPIH.WI.Y.0009.000000T0000Z-240505T1000Z/
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Holbrook, Malta, Almo, Rockland, and
Albion
304 AM MDT Sun May 5 2024

...WIND ADVISORY IS CANCELLED...

Although things remain breezy, winds should remain below advisory 
levels going forward and the advisory is being cancelled at this 
time.

$$

Visit weather.gov/pocatello for more information.

McKaughan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 3, 4:11 AM MDT, 8 hours 33 minutes earlier.

Area forecast discussion, May 3, 4:11 AM MDT, 8 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
411 AM MDT Fri May 3 2024

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
It may be hard to believe given that it's snowing early this AM
across portions of the forecast area, but we actually have some good
news in the short-term! First though...a trough is sitting over us
early this AM, supporting a mix of rain and snow for many areas. In
particular, a zone of light to moderate snowfall is situated across
the Arco and Mud Lake Desert region, Upper Snake Plain, and Teton
Valley, slowly trending south with time. Temps very near freezing
will make it difficult for the snow to effectively accumulate on
roadways, but motorists across this region should still be prepared
to encounter reduced visibility and localized slick or slushy
conditions at times, and an SPS has been issued through 7 AM to
highlight this risk. Accumulations should remain less than 1 inch on
the most impacted roadways, with a bit more possible on some grassy
and elevated surfaces. (This band of precip may be partially
convergence-induced, although sfc wind fields are a bit messy.) All
high-res models show general agreement in this band sinking south
across the Lower Snake Plain and adjacent terrain between 5 AM and
11 AM morning (as a mix of rain and snow with very little if any
accumulation south of Blackfoot in the Snake Plain), ending by noon
at which point the good news begins as breaks of sunshine develop
and high temps gain just a few degrees over yesterday's readings!
Ran with the NBM today, except we massaged PoPs, Sky, and QPF this
AM to introduce very light snow accumulations along the path of this
precip band and slow down its progression timing just a bit. We will
continue to deal with frost/freeze potential for gardens and
sensitive crops up the ern Magic Valley/Snake Plain corridor through
Sat AM, but then high temps surge into the 60s and low 70s by Sat
afternoon. We continue to note a trend toward a later onset of
precip associated with the next approaching low pressure
system...likely not occurring until sunset in our far wrn zones, and
potentially as late as after midnight east of I-15. NBM guidance has
been a bit slow to reflect this trend but is catching up, and we
massaged PoPs lower in the forecast across the ern half of the CWA
Sat eve based on consensus across both high-res and coarser
deterministic models. (Also note Sat will be breezy regionwide.)
Thus, once we clear this morning's rain/snow out, almost two full
days of drier (and eventually warmer) conditions are on tap! Enjoy
the break while it lasts, as unsettled wx returns for most, if not
all, of next week. 01

.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
East Idaho begins the extended period under the influence of deep
low centered over the northern Great Basin. Frontal passage early
in the day along with broad precipitation shield expected to
return region to very cool conditions with mountain snow and mix
of valley rain/snow into Monday. Thunderstorms will be possible
both days across portions of the region. Ensemble/NBM means total
generally 3-6" of snow accumulations Sunday and Monday for most of
the mountainous regions of East Idaho but high end 90th
percentile estimates are significantly higher at the 8-12" range.
Needless to say, Winter Weather Advisories will likely be needed
for higher terrain zones as the system approaches unless the
models take an unlikely drastic turn. Despite the cooler trend,
overnight lows remain above freezing initially, so minimal
accumulations are expected for the Snake Plain at this time. That
said, QPF amounts tell a different story. Ensemble/NBM means run
0.50-1.0", and peak values at the 90th percentile over higher
terrain reach around 2.0" of water. If the higher end percentiles
can be realized, East Idaho waterways could expect additional
rises in river/stream levels headed into the week.

Upper low shifts toward the northern Great Plains Tuesday into
Wednesday, transitioning into broad northwest flow over East Idaho.
Conditions remain cool and below normal. Windy conditions Monday
continue into Tuesday, with guidance supportive of Wind Advisories
throughout the Snake Plain. Unsettled conditions continue with
showers each day, and though temperatures remain cool, daytime
should be warm enough for valley rain. Ensemble clusters support a
return of a ridge along the coast by the end of the week. Cluster
means and NBM keep enough influence of lingering stretched trough
into the Great Basin, with only 10% of the ensemble membership
pushing ridge axis over East Idaho by Friday. DMH

&&

.AVIATION...
Small but well defined shortwave feature dropping southeast
through East Idaho early this morning producing a mix of wet
conditions across the region. MVFR DZ/-SHRA to the south will give
way to more consolidated band of IFR/LIFR -SN. Band is expected
to gradually shift south from KIDA/KDIJ to KPIH around sunrise,
then sag south through the southeast highlands and Bear Lake
through about 18Z. Behind the band of snow, expect slow clearing
back to MVFR. Generally VFR conditions are expected most areas by
early afternoon, though a few afternoon build ups will remain
possible. High VFR clouds are expected to spill across East Idaho
overnight, but conditions should remain VFR headed into the
beginning of the weekend. DMH

&&

.HYDROLOGY...
Moderate flooding remains ongoing at the Portneuf River at
Pocatello with the level dropping today or Saturday before rising
again early next week. Minor flooding continues for the Portneuf
River at Topaz where the gauge remains above flood stage and will
remain so for several days. Flood warnings also remain in effect
for the Blackfoot River near Shelley at Wolverine Canyon where the
river has gone above flood stage and also near Blackfoot where
the river has also now gone above flood stage. GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 9 AM MDT this morning for IDZ051-054-055.

Freeze Warning until 9 AM MDT this morning for IDZ052-053.

&&

In the hours before

Local storm report, May 3, 8:20 AM MDT, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
820 AM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             2 E Swan Valley         43.44N 111.28W
05/03/2024  M2.0 Inch        Bonneville         ID   CO-OP Observer

            CO-OP Observer station SWNI1 Swan Valley.

0700 AM     Snow             2 SW Sun Valley         43.66N 114.35W
05/03/2024  M1.7 Inch        Blaine             ID   Cocorahs

            Cocorahs station ID-BN-7 Ketchum 2.2 SSE.

&&
Local storm report, May 3, 8:21 AM MDT, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
821 AM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             Victor                  43.60N 111.11W
05/03/2024  M6.0 Inch        Teton              ID   Public

            Overnight snowfall social media report.

&&

CM
Local storm report, May 3, 9:35 AM MDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
935 AM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             4 SE Iona               43.49N 111.88W
05/03/2024  M4.0 Inch        Bonneville         ID   Public

            Overnight snowfall social media report.

&&

CM
Local storm report, May 3, 9:39 AM MDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
939 AM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             4 WNW Heglar            42.49N 113.21W
05/03/2024  M3.0 Inch        Cassia             ID   Public

            Overnight and morning snowfall social media
            report.

&&

CM
Local storm report, May 3, 11:23 AM MDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1123 AM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             4 W Victor              43.61N 111.19W
05/03/2024  M6.8 Inch        Teton              ID   Trained Spotter

            Overnight and morning snowfall spotter
            report.

&&

CM
Local storm report, May 3, 11:24 AM MDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1124 AM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     Snow             3 N Roy                 42.42N 112.82W
05/03/2024  M1.0 Inch        Power              ID   Cocorahs

            Cocorahs station ID-PW-6 Rockland 11.1 SSE.

0800 AM     Snow             4 NNE Menan             43.77N 111.96W
05/03/2024  M2.0 Inch        Madison            ID   CO-OP Observer

            CO-OP Observer station MEAI1 Menan 4 NNE.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:31 PM MDTFrost AdvisoryPIHBlaine, Cassia, Lincoln, Minidoka, Power20 hr
May 3, 12:31 PM MDTFreeze WarningPIHBannock, Bingham, Bonneville, Butte, Fremont, Jefferson and 2 more20 hr
May 3, 2:32 PM MDTWinter Storm WatchPIHBear Lake, Caribou, Franklin23 hr

Nearby

Wind Advisories in Idaho, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.